Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 27, NWS Cheyenne, WY

June 26, 1999Banner County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 26, 1999, 6:26 PM MDT for Banner County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 26, 1999, 6:26 PM MDT (00:26 UTC)
Expired
Jun 26, 1999, 7:00 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Banner County, NE

The radar

The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:26 PM MDTTornado F0Harrisburg, NETornado briefly touched down west of Harrisburg, NE
Jun 26, 6:55 PM MDTHail 1Harrisburg, NE1 inch hail reported 8 miles south of Harrisburg, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WFUS1 KCYS 270030 RRA
TORCYS
NEC007-270100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT SAT JUN 26 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  BANNER COUNTY IN NEBRASKA

* UNTIL 700 PM MDT

* AT 627 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A TORNADO
  OVER EXTREME WEST CENTRAL BANNER COUNTY...OR ABOUT 12 MILES
  WEST OF HARRISBURG...MOVING EAST AT 35 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THIS REPLACES THE PREVIOUS TORNADO WARNING FOR NORTHWEST BANNER 
COUNTY WHICH EXPIRED AT 630 PM MDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING
FOR NEBRASKA. AND WYOMING.

LAT...LON 4169 10399 4149 10400 4143 10348 4168 10347

DCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:30 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 26, 2:30 PM MDT, 3 hours 56 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SAT JUN 26 1999

MODELS SIMILAR LIFTING AN UPPER LOW NORTHEAST THROUGH SOUTHERN SASK
WHILE THE NEXT UPPER TROUGH DROPS INTO THE PACIFIC NORTHWEST TODAY AND
ACROSS ID INTO WESTERN MT TONIGHT.  SOUTHWEST FLOW ALOFT PERSISTS OVER
SE WY AND THE NEBRASKA PNHDL WITH A WEAK VORTICITY LOBE PROGGED ACROSS
THE CWA LATER IN THE DAY. POS BUOY ENERGY INCREASES TO 1200 TO 1400
J/KG OVER THE SE WY PLAINS BY 00Z SUN INCREASING TO 2200 J/KG INTO
CHEYENNE COUNTY IN THE NEBRASKA PANHANDLE. RH VALUES INCREASE OVER THE
NEBRASKA PNHDL INTO SE WY FOR THIS AFTERNOON AND EVE WITH A FAVORABLE
WIND SHEAR PROFILE. TODAYS 94O LOOKS GOOD.

SURFACE UPSLOPE TO PERSIST INTO SOUTHEAST WY THROUGH TONIGHT WITH
RAIN SHOWERS EXPECTED TO LINGER PAST MIDNIGHT OVER THE PANHANDLE
AND SE WY EAST OF THE LARAMIE RANGE.  WILL KEEP LIKELY POPS FOR THESE
AREAS TONIGHT. SCATTERED EVE CONVECTION WEST OF THE LARAMIE RANGE INTO
EAST CENTRAL WY SHOULD END BY LATE EVE BUT MAY SEE A FEW LINGERING
SHOWERS PAST MIDNIGHT AS THE H7 TROUGH MOVES THROUGH.

ON SUN...NGM IS SLIGHTLY FURTHER S AND A LTL STGR WITH VORT MOVING
EAST ALONG THE MT/WY BORDER SUNDAY AND MAY BE BEST.  NGM IS FURTHER
EAST WITH THE SFC LOW SUN WITH AN INVERTED TROUGH INTO E END WY WHICH
WOULD TURN WINDS TO NW DOWNSLOPE DURING THE DAY WITH A DRY LINE PUSHING
THROUGH THE SE WY PLAINS LATER IN THE DAY.  BETTER RH TO BE IN THE NEB
PNHDL SUN PM WHERE BEST POS BOUY ENERGY IS FORECASTED. WILL CONT SCT
POPS FOR SUN PM DOWN THIS END OF THE STATE.

HEIGHTS RISE OVER THE CANADIAN ROCKIES SUNDAY NIGHT INTO MONDAY WITH
ZONAL FLOW THROUGH WY.  SFC LEE TROF PRGD TO DVLP OVER SE WY MON WITH
A DRIER AND WARMER AMS EXPECTED OVER THE CYS CWA.

LEANED TO COOLER FWC GUIDANCE TEMPS FOR SUN BUT WILL COMPROMISE BETWEEN
FAN AND FWC MAXES FOR MON.

.CYS...
WY...NONE.
NE...NONE.

PAL

In the hours before

Special weather statement, Jun 26, 3:55 PM MDT, 2 hours 31 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT SAT JUN 26 1999

...A TORNADO WATCH IS IN EFFECT FOR FAR EAST CENTRAL AND SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE UNTIL 9 PM THIS EVENING...

EAST TO SOUTHEAST SURFACE UPSLOPE WINDS DEVELOPED OVER THE NEBRASKA
PANHANDLE INTO THE SOUTHEAST WYOMING PLAINS BEHIND A COLD FRONT THAT
MOVED THROUGH THE AREA LAST NIGHT.  THE EAST TO SOUTHEAST WINDS HAVE
RETURNED MORE MOIST AIR OUT WESTERN NEBRASKA AND NORTHEAST COLORADO
INTO SOUTHEAST WYOMING.  MEANWHILE THE FLOW ALOFT IS FROM THE SOUTHWEST
PROVIDING A FAVORABLE WIND PROFILE OVER THE AREA FOR THE FORMATION OF
SUPER CELL THUNDERSTORMS.

THE COMBINATION OF DAY TIME HEATING AND A WEAK DISTURBANCE FORECASTED
TO LIFT NORTHEAST ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THIS AFTERNOON AND EVENING HAVE CAUSED SCATTERED THUNDERSTORMS TO
DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS THIS AFTERNOON.  THESE
STORMS WILL INCREASE IN COVERAGE AND INTENSITY AS THEY LEAVE THE
LARAMIE RANGE AND MOVE OVER A MORE MOIST AIR MASS OVER THE PLAINS INTO
THIS EVENING.

SOME OF THE STORMS MAY BECOME SUPER CELLS AND MAY PRODUCE LARGE HAIL AND
TORNADOES UNTIL 9 PM THIS EVENING.

PEOPLE NEED TO BE ALERT TO STORMS MOVING INTO THEIR AREA. IF THREATENED
SEEK SHELTER BEFORE RELAYING YOUR SEVERE WEATHER REPORT TO THE NEAREST
LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

WCJIN-WYSE-WYNE

PAL
Special weather statement, Jun 26, 3:55 PM MDT, 2 hours 31 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT SAT JUN 26 1999

...A TORNADO WATCH IS IN EFFECT FOR FAR EAST CENTRAL AND SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE UNTIL 9 PM THIS EVENING...

EAST TO SOUTHEAST SURFACE UPSLOPE WINDS DEVELOPED OVER THE NEBRASKA
PANHANDLE INTO THE SOUTHEAST WYOMING PLAINS BEHIND A COLD FRONT THAT
MOVED THROUGH THE AREA LAST NIGHT.  THE EAST TO SOUTHEAST WINDS HAVE
RETURNED MORE MOIST AIR OUT WESTERN NEBRASKA AND NORTHEAST COLORADO
INTO SOUTHEAST WYOMING.  MEANWHILE THE FLOW ALOFT IS FROM THE SOUTHWEST
PROVIDING A FAVORABLE WIND PROFILE OVER THE AREA FOR THE FORMATION OF
SUPER CELL THUNDERSTORMS.

THE COMBINATION OF DAY TIME HEATING AND A WEAK DISTURBANCE FORECASTED
TO LIFT NORTHEAST ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THIS AFTERNOON AND EVENING HAVE CAUSED SCATTERED THUNDERSTORMS TO
DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS THIS AFTERNOON.  THESE
STORMS WILL INCREASE IN COVERAGE AND INTENSITY AS THEY LEAVE THE
LARAMIE RANGE AND MOVE OVER A MORE MOIST AIR MASS OVER THE PLAINS INTO
THIS EVENING.

SOME OF THE STORMS MAY BECOME SUPER CELLS AND MAY PRODUCE LARGE HAIL AND
TORNADOES UNTIL 9 PM THIS EVENING.

PEOPLE NEED TO BE ALERT TO STORMS MOVING INTO THEIR AREA. IF THREATENED
SEEK SHELTER BEFORE RELAYING YOUR SEVERE WEATHER REPORT TO THE NEAREST
LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

WCJIN-WYSE-WYNE

PAL
Local storm report, Jun 26, 5:47 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  CHEYENNE WY
547 PM MDT SAT JUN 26 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 P
Local storm report, Jun 26, 5:47 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  CHEYENNE WY
547 PM MDT SAT JUN 26 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 P
Local storm report, Jun 26, 6:18 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  CHEYENNE WY
618 PM MDT SAT JUN 26 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    LAGRANGE                  WY   2.50 INCH HAIL
06/26/99   GOSHEN                         SPOTTER RPT

DCC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:58 PM MDTTornado WarningCYSBanner, Kimball32 min
Jun 26, 7:32 PM MDTTornado WarningCYSCheyenne28 min
Jun 26, 7:56 PM MDTTornado WarningCYSCheyenne34 min
Jun 26, 8:26 PM MDTTornado WarningCYSCheyenne34 min
Jun 26, 8:55 PM MDTFlash Flood WarningCYSCheyenne5 hr
Jun 26, 9:15 PM MDTSevere Thunderstorm WarningCYSBanner50 min
Jun 26, 9:47 PM MDTSevere Thunderstorm WarningCYSBanner33 min
Jun 27, 4:42 PM MDTTornado WarningCYSScotts Bluff, Sioux33 min
Jun 27, 5:39 PM MDTTornado WarningCYSScotts Bluff16 min
Jun 27, 5:41 PM MDTSevere Thunderstorm WarningCYSMorrill34 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.